Thunderstorm Wind, Cook
- When
- July 2, 5:19 PM CST
- Where
- Cook County, Homewood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.550, -87.650
Numerous tree limbs 3 to 4 inches in diameter were blown down.
Scattered thunderstorms moved across parts of northeast Illinois during the evening of July 2nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across parts of northeast Illinois during the evening of July 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 2, 2:05 PM CST, 3 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 305 PM CDT Sun Jul 2 2017 .SHORT TERM... Through tonight... 234 pm...Convection continues to develop on/near an outflow boundary across far southeast WI and south/central Lake Michigan. This outflow boundary/front will continue sagging south...first along the shore line and the eventually further inland. Have updated winds/temps to show a shift to the northeast late this afternoon along the shore and as this boundary continues south...additional isolated or scattered thunderstorm development is possible. Short term guidance continues to show isolated activity developing between 22z-00z across the southwest cwa as a weak wave over southeast IA moves east across the cwa early this evening. Confidence regarding how much activity develops along this wave is low but did increase pops into low chance for this potential from late afternoon into early evening. Additional isolated or scattered thunderstorms may continue along the front/outflow across southern WI into early evening and with this boundary expected to move slower southward...much of this activity may begin to weaken diurnally as it arrives early this evening. Eventually...all of this activity will spread southeast of the area by mid/late evening. However...various guidance suggests a slim chance of isolated showers overnight as the cold front boundary settles across the cwa. Maintained slight chance pops for this potential but most areas should remain dry. Severe potential remains marginal with lack of strong forcing and thus not much organization expected. The strongest storms may produce near severe hail/wind gusts but this would remain isolated and the threat should diminish quickly with loss of daylight. Only other concern tonight would be the potential for fog. No mention yet as only the nam is showing fog developing overnight. However...with the frontal boundary somewhere in the cwa with pooling moisture...along with light winds...some fog is possible. Trends will need to be monitored later tonight. cms && .LONG TERM... 238 PM CDT Monday through Sunday... The primary forecast concern/challenge over the next few days will continue to be the convective chances/coverage over the area as a surface frontal boundary shifts over my southern CWA. Large scale forcing for ascent will remain rather nebulous on Monday into Tuesday. As a result, any convective activity is likely to remain isolated to widely scattered and focused along a surface frontal boundary. Given that this frontal boundary is expected to shift over my southern CWA (south of the I-80 corridor) on Monday, it appears the threat for any of these widely scattered thunderstorms will be confined to my southern CWA. The surface boundary may begin to shift back northward a bit on Tuesday as another storm system takes shape to our west. However, again it appears the better chances of storms will remain south. The threat of severe storms with this activity Monday and Tuesday looks low due to the weakly sheared environment, though some isolated gusty winds or small hail cant be totally ruled out with the strongest storms. Otherwise, north of this boundary, east- northeasterly flow will result in relatively cool conditions (70s) along the lake shore areas as surface high pressure shifts over the Upper Great Lakes. By midweek it appears that there will be a good chance of showers and storms over the area. An amplifying mid/upper-level ridge is expected to develop over the western CONUS during this period. As this occurs, a disturbance will be pushed eastward across the Plains on Tuesday, then across Illinois by Wednesday. There still remains questions as to where exactly this disturbance will track. However, there are signals that suggest this may result in a period of moderate to heavy rainfall for portions of the area late Wednesday and Wednesday night, especially considering the potential for precipitable water values to be up near 2 inches by Wednesday evening. Following this event Wednesday night it appears that the region will end up along the easter-northeastern periphery of the upper ridge centered over the western CONUS. This will thus likely allow another upper level disturbance, and an attendant surface cold front to shift southward over the Great Lakes region late into Friday. Another period of showers and storms may accompany this frontal passage for Friday. However, following this front it appears that an unseasonably cool airmass will shift over the area for next weekend as surface high pressure builds over the area. This should set up a quiet and dry...but cool...weather pattern over the area for a few days. Temperatures may only top out in the low 80s inland and in the 70s near the lake next weekend. KJB && .AVIATION... For the 18Z TAFs... 1248 pm...Main forecast concern is thunderstorm potential later this afternoon into this evening. A cold front is currently moving south across southern MN and central WI and this front will move into northern IL later this evening. Scattered thunderstorms have been developing along this front in east central WI and then shifting east over Lake Michigan. Short term guidance is in general agreement that this activity will slowly sag south toward northern IL by mid/late afternoon but confidence regarding coverage and timing remains low. There is also an outflow boundary ahead of this activity and as it moves south...it may allow additional new thunderstorm development. These outflow boundaries will also need to be monitored for possible wind shifts into the Chicago area terminals. Based on current location and movement of thunderstorms decided to maintain vicinity mention at 22z and included a tempo at 23z...but again low confidence on timing and trends will need to be monitored. Once this activity moves southeast of the terminals...the rest of the night is expected to be dry but with the boundary nearby...some isolated activity can/t be ruled out but expected coverage too low for mention overnight. The cold front will move south of the terminals Monday and any precip that develops along this boundary Monday afternoon is expected to remain south of the terminals. Southwesterly winds continue to slowly increase this afternoon and forecast soundings suggest gusts into the 20-25kt range are possible especially later this afternoon as deeper mixing occurs. However...any thunderstorms that move across the area...or just north of the area...will likely produce a wind shift to the north or northeast. Light winds or light northerly winds overnight will turn northeast Monday morning with speeds approaching 10kts by Monday afternoon. With the frontal boundary nearby and likely quite a bit of low level moisture pooled near this front...some fog is possible Monday morning as well as some mvfr cigs. Confidence for both is low so only have scattered mvfr clouds mentioned with this forecast. cms && .MARINE... 303 PM CDT A cold front will continue to shift southward across the lake tonight. Winds in its wake will turn northerly at around 10 to 15 KT. A few scattered thunderstorms are also likely ahead of this front, mainly across southern Lake Michigan into this evening. This is likely going to result in outflow boundaries, with wind shifts and locally higher winds and waves across southern Lake Michigan into this evening. The front will sag south of the lake for Monday, with northerly flow around 15 KT continuing through the day. A surface ridge of high pressure will gradually shift over the northern portion of the lake Monday night into Tuesday, and this will result in a period of light and variable winds over the north. The next storm system of interest is set to approach the lakes region late Wednesday into Thursday. This system could result in a period of enhanced winds and additional thunderstorms over the lake during this period. Finally, later this week into next weekend it appears that northerly flow will set up again over the lake following and cold frontal passage. KJB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
335 PM CDT Sun Jul 2 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
032045-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
335 PM CDT Sun Jul 2 2017 /435 PM EDT Sun Jul 2 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...Tonight.
WEATHER HAZARDS EXPECTED:
Limited Thunderstorm Risk...with an associated:
Limited Hail Risk...up to quarter size.
Limited Thunderstorm Wind Damage Risk...up to 60 MPH.
DISCUSSION:
The threat of severe weather is not high this evening. There is
only a marginal chance of severe storms through early this
evening, mainly over far northern Illinois.
Portions of the Pecatonica River will remain in flood.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday and Tuesday...
Limited Thunderstorm Risk.
Wednesday...
Significant Thunderstorm Risk.
Thursday and Friday...
Limited Thunderstorm Risk.
DISCUSSION:
The best chance for widespread thunderstorms appears to be
Wednesday. Scattered thunderstorms also are possible Monday and
Tuesday as a frontal boundary stalls near the area.
Portions of the Pecatonica River will remain in flood through
Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely not be needed this evening.
GENERAL STORM MOTION OF THE DAY:
Moving to the southeast at 30 mph.
&&
LMZ740>745-032045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
335 PM CDT Sun Jul 2 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
Elevated Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Tuesday...
Limited Thunderstorm Risk.
Wednesday...
Significant Thunderstorm Risk.
Thursday and Friday...
Limited Thunderstorm Risk.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-032045-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
335 PM CDT Sun Jul 2 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
Widely scattered thunderstorms are expected over southern portions
of the lake this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There will be periodic chances for thunderstorms Wednesday
through Friday.
&&
KJB
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
420 PM CDT SUN JUL 2 2017
ILZ006-022145-
Lake IL-
420 PM CDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE COUNTY UNTIL
445 PM CDT...
At 419 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Eagle Lake to near Bohners Lake to near Pell
Lake. Movement was southeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Zion, Grayslake, Round Lake, Antioch, Beach Park, Fox Lake, Lake
Villa, Venetian Village, Long Lake, Lindenhurst, Wadsworth, Third
Lake, Lake Catherine, Grandwood Park, Channel Lake, Round Lake Beach,
Round Lake Park, Round Lake Heights, Old Mill Creek and Fox Lake
Hills.
Including the following interstates...
I-94 between mile markers 1 and 6.
I-294 between mile markers 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4249 8780 4247 8780 4233 8813 4243 8820
4250 8820
TIME...MOT...LOC 2119Z 301DEG 31KT 4271 8809 4262 8819 4257 8836
BIRKSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
555 PM CDT SUN JUL 2 2017
ILZ014-021>023-INZ001-022330-
Grundy IL-Cook IL-Will IL-Kankakee IL-Lake IN-
555 PM CDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR WILL...EAST CENTRAL GRUNDY...
NORTHEASTERN KANKAKEE...SOUTHEASTERN COOK AND NORTHWESTERN LAKE
COUNTIES UNTIL 630 PM CDT...
At 553 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Darien to near Mazon. Movement was east at 30
mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Joliet, Hammond, Orland Park, Tinley Park, Oak Lawn, Calumet City,
Chicago Heights, East Chicago, Schererville, Lansing, Lockport, New
Lenox, Homer Glen, Blue Island, Munster, Dolton, Park Forest, Alsip
and Matteson.
The OakFest, and City Lights Concert should seek safe shelter!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4119 8754 4121 8835 4179 8782 4179 8758
4178 8756 4176 8756 4176 8754 4175 8754
4175 8753 4174 8753 4174 8754 4173 8752
4171 8753 4167 8748 4168 8746 4167 8744
TIME...MOT...LOC 2253Z 267DEG 26KT 4173 8795 4123 8836
KREINSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
603 PM CDT SUN JUL 2 2017
ILZ021-023-032-039-022330-
Grundy IL-Livingston IL-Kankakee IL-Ford IL-
603 PM CDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LIVINGSTON...SOUTHERN
GRUNDY...SOUTHWESTERN KANKAKEE AND NORTH CENTRAL FORD COUNTIES UNTIL
630 PM CDT...
At 603 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gardner to Flanagan. Movement was east at
35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Pontiac, Dwight, Herscher, Gardner, Flanagan, Odell, Braceville,
Essex, South Wilmington, Cornell, Saunemin, Bonfield, Buckingham,
Cabery, Kempton, Campus, Reddick, Emington, East Brooklyn and Union
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4083 8893 4091 8893 4122 8841 4122 8824
4120 8824 4121 8789 4083 8835
TIME...MOT...LOC 2303Z 272DEG 32KT 4121 8836 4088 8889
KREINThe Chicago radar (KLOT), 37 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
Numerous tree limbs 3 to 4 inches in diameter were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717229.